Format

Send to

Choose Destination
Gastroenterol Rep (Oxf). 2015 Aug;3(3):243-53. doi: 10.1093/gastro/gou054. Epub 2014 Aug 19.

Hypomagnesaemia associated with long-term use of proton pump inhibitors.

Author information

1
General Surgery, Liverpool Hospital, University of New South Wales, Liverpool, New South Wales, Australia, james.toh@unsw.edu.au.
2
University of New South Wales Clinical School, Liverpool, New South Wales, Australia and.
3
Upper Gastrointestinal Surgery, Liverpool Hospital, University of New South Wales, Liverpool, New South Wales, Australia.

Abstract

Hypomagnesaemia and associated hypocalcaemia and hypoparathyroidism have been increasingly recognised as rare long-term side-effects of proton pump inhibitors (PPIs). The PPIs may inhibit active magnesium (Mg) absorption by interfering with transcellular transient receptor potential melastatin-6 and -7 (TRPM 6 and 7) channels. More recent cell culture studies have suggested concomitant inhibition of passive Mg absorption by omeprazole. After being treated with a range of PPIs, the four patients in our case series developed hypomagnesaemia, which responded to withdrawal of therapy and initiation of Mg replacement. Their clinical course and management demonstrate key aspects of hypomagnesaemia associated with long-term use of PPIs.

KEYWORDS:

Proton pump inhibitors; hypocalcaemia; hypomagnesaemia

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center